Complications of Insulin Therapy

Complications of Insulin Therapy

January 12, 2020 0 By Jose Scott


In this video we will learn about the complications of insulin therapy Hypoglycemic reactions are the most common complication of insulin therapy. They usually occur from Inadequate carbohydrate consumption Unusual physical exertion or too large doses of insulin. Signs of autonomic hyperactivity such as Tachycardia Palpitations Sweating Dizziness Tremors Visual Disturbances occur in persons with intact hypoglycemic awareness. This may lead to Convulsions and Coma, if untreated.!! Hypoglycemic unawareness is a dangerous condition in persons who experience frequent hypoglycemic episodes during tight glycemic control. These patients have no early signs of hypoglycemia They may directly show the dangerous symptoms like Confusion weakness bizarre behaviour and coma. Every diabetic person taking hypoglycemic medication should carry an identification bracelet or some cards as well as some form of rapidly absorbed glucose. Now, let’s look at treatment of hypoglycemia. Hypoglycemia can be relieved by glucose administration. Simple sugar or glucose in liquid form can help the absorption. Dextrose tablets and any food or beverages containing sugar can be used in case of mild hypoglycemia. 20 to 50 ml of 50% glucose solution infused over a period of 2 to 3 minutes is the treatment of choice for severe hypoglycemia. If intravenous infusion is not possible, 1 milligram of glucagon can be injected subcutaneously or intramuscularly. If glucagon is also not available small amount of honey or syrup can be inserted into buccal pouch. ORAL FEEDING IS NOT POSSIBLE IN UNCONSCIOUS PATIENTS. Other complications of insulin therapy include Hypersentivity reactions to insulin which are quite rare now as insulins are made with recombinant DNA technology. Lipodystrophy can occur at injection sites. This can be prevented by avoiding injecting the same site for multiple times. Thanks for watching. Subscribe for more videos.